Case Report

Anaphylaxis After the First Dose of Lansoprazole: A Case Report

10.4274/meandros.galenos.2018.2550

  • İskender Ekinci
  • Yusuf Kayar
  • Shute Ailia Dae
  • Ali Dur

Received Date: 20.11.2015 Accepted Date: 04.12.2015 Meandros Med Dent J 2019;20(2):179-181

Drug-induced anaphylaxis is a life-threatening condition that is rapid in onset and defined as a serious allergic or hypersensitivity reaction. Proton pump inhibitors are widely used for the treatment of acid-related disorders. These drugs are known as effective, safe and well tolerated. Although these drugs are known to be safe they may lead to life-threatening side effects such as anaphylaxis and interstitial lung disease in addition to minor side effects such as abdominal pain, headache, nausea, vomiting and diarrhea. A small number of anaphylactic reactions to lansoprazole have been described, although it is a commonly prescribed drug. We describe a case of anaphylaxis induced by oral intake of lansoprazole.

Keywords: Anaphylaxis, lansoprazole, proton pump inhibitors, drug allergy

Introduction

Anaphylaxis is a life-threatening disorder caused by the release of immunglobulin E (IgE) in response to allergen substances. IgE sticks to mast cells in basophils and body tissues. When a person with IgE antibodies to a specific allergen is exposed to that allergen again, these cells become activated and release histamine and tryptase into the bloodstream. The signs and symptoms of anaphylaxis generally begin within minutes to hours after exposure to a trigger, such as a food, a drug, or an insect sting (1). We describe a case of anaphylaxis induced by oral intake of lansoprazole.


Case Report

A 24-year-old woman was brought to the emergency room with complaints of generalized itching and flushing, shortness of breath, and weakness. We were informed that the patient had taken 30 mg of oral lansoprazole for the first time 45 min earlier for epigastric heartburn. The patient had no history of allergies or anaphylaxis to any drug. She was monitored, and the following findings were recorded: blood pressure of 70/40 mmHg, pulse rate of 120 beats/min, oxygen saturation of 88%, and respiratory rate of 28 breaths/min. The patient was conscious, cooperative, and oriented but agitated. The physical examination revealed generalized erythema, edema of the periorbital region and uvula, and skin wounds due to scratching. These findings were compatible with anaphylaxis due to the use of lansoprazole. Epinephrine (0.5 mg) was administered intramuscularly, and methylprednisolone (120 mg) was injected intravenously. Oxygen was given at a rate of 5 L/min. The patient was placed in the recumbent position, and intravenous saline infusion was started rapidly to treat the hypotension. Diphenhydramine (45.5) mg was given intravenously for the itching. Laboratory studies, including a complete blood count and biochemical parameters, were all in the normal ranges. The patient’s condition stabilized 2 h after the initiation of the treatment, and the erythema on the body disappeared 6 h later. The itching also subsided, and the edema of the uvula and periorbital area was resolved. The patient was discharged in a stable condition after follow up for 24 h in the emergency room and advised to make an appointment with an allergy unit for immunological research.


Discussion

Proton pump inhibitors (PPIs), which decrease gastric acid secretion, are widely used for the treatment of acid-related disorders, including Barret’s esophagus, peptic ulcer disease, Zollinger-Ellison syndrome, gastrinomas, and esophagitis/gastritis (2). PPIs reduce basal and stimulated gastric acid secretion by inhibiting the parietal cell enzyme H+-K+- ATPase. PPIs are prevalent medications owing to their proven efficacy, safety, and good tolerability, and they are associated with a low incidence of adverse reactions (3). Common adverse effects of PPIs are headache, nausea, vomiting, abdominal pain, diarrhea, itching, and a skin rash. More serious adverse events include glottis edema, anaphylaxis, microscopic colitis, hip fractures, interstitial lung disease, Kounis syndrome, and acute allergic intestinal nephritis (4-10). Candar et al. (11) reported a case of asystole after intake of lansoprazole and stated that the cause of death of the patient was delayed admission to the emergency room. In all the cases reported in the literature, the response to the treatment was better when the time between the intake of the drug and the initiation of treatment was short.

The literature also reports different patterns of cross-reactions between PPIs. Sobretiva Elfau et al. (12) reported the following patterns:

1) An allergy to a single PPI and positive cross-reactivity with all other PPIs;

2) An allergy to lansoprazole, positive cross-reactivity with rabeprazole, but tolerability of other PPIs or an allergy to omeprazole, positive cross-reactivity with pantoprazole, and tolerability of other PPIs;

3) An allergy to omeprazole but tolerability of pantoprazole and lansoprazole (rabeprazole and esomeprazole unknown). The high rate of cross-reactivity between these drugs is closely related to their chemical structure. The pyridine rings of rabeprazole and lansoprazole have a methoxypropoxy and trifluoroethoxy chain, respectively, whereas the pantoprazole and omeprazole benzimidazole rings have a difluoromethoxy and methoxy chain, respectively (13). In the present case, cross-reactivity tests could not be performed in the hospital, but the patient was directed to an allergy unit to undergo these tests after being discharged.

Although anaphylaxis induced by PPIs is rare, patients who are prescribed PPIs should be informed about their potential side effects. Physicians should keep the possibility of PPI induced anaphylaxis in mind because of the frequent use of these drugs without a prescription.

PPI-induced anaphylaxis needs to be quickly diagnosed and treated, as it may progress to anaphylactic shock and death. To avoid the recurrence of a hypersensitivity reaction, cross reactivity studies should be performed before starting a new PPI when an allergic reaction occurs in response to any PPI.


Ethics

Informed Consent: We received indormed consent from the patient.

Peer-review: Internally peer-reviewed.

Authorship Contributions

Concept: İ.E., Y.K., S.A.D., A.D., Design: İ.E., Y.K., Data Collection or Processing: İ.E., S.A.D., A.D., Analysis or Interpretation: İ.E., Y.K., S.A.D., Literature Search: İ.E., Y.K., S.A.D., A.D., Writing: İ.E., Y.K.

Conflict of Interest: No conflict of interest was declared by the authors.

Financial Disclosure: The authors declared that this study received no financial support.

  1. Simons FE, Ardusso LR, Bilo MB, El-Gamal YM, Ledford DK, Ring J et al. World Allergy organization anaphylaxis guidelines: summary. J Allergy Clin Immunol 2011; 127: 587.
  2. Mullin JM, Gabello M, Murray LJ, Farrel CP, Bellows J, Wolov KR, et al. Proton pump inhibitors: actions and reactions. Drug Discov Today 2009;14: 647-60.
  3. Esplugues JV, Marti-Cabrera M, Ponce J. Safety of proton pump inhibitors. Med Clin (Barc) 2006; 127: 709-5.
  4. Pérez Roldán F, de los Ríos IL, Rodríguez Quinzaños E. Lansoprazole and glottis edema. Am J Gastroenterol 1999; 94: 1995.
  5. Natsch S, Vinks MH, Voogt AK, Mees EB, Meyboom RH. Anaphylactic reactions to proton-pump inhibitors. Ann Pharmacother 2000; 34: 474-6.
  6. Hilmer SN, Heap TR, Eckstein RP, Lauer CS, Shenfield GM. Microscopic colitis associated with exposure to lansoprazole. Med J Aust 2006; 184: 185-6.
  7. Yang YX, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006; 296: 2947-53.
  8. Hwang KW, Woo OH, Yong HS, Shin BK, Shim JJ, Kang EY. Reversible lansoprazole-induced interstitial lung disease showing improvement after drug cessation. Korean J Radiol 2008; 9: 175-8.
  9. Vlahos NP, Vavilis GK, Giannelou AG, Georgopoulou CN, Kommata VJ, Kouqias CT, et al. Hypersensitivity to proton pump inhibitors: lansoprazole-induced Kounis syndrome. Int J Cardiol 2009; 134: 94-6.
  10. Yildirim T, Yilmaz R, Baydar DE, Kutlugun AA, Aki T, Aki T, et al. Lansoprazole induced acute allergic interstitial nephritis in a renal transplant recipient: a case report. Int Urol Nephrol 2012; 44: 1903-6.
  11. Candar M, Gunes H, Boz BV, Kandis H, Kutlucan L, Saritas A. Asystole after first dose of lansoprazole. Am J Emerg Med 2014; 32: 1302-4.
  12. Sobretiva Elfau MT, Garcés Sotillos M, Ferrer Clavería L, Segura Arazuri N, Mónzon Ballarin S, Colás Sanz C. Study of cross-reactivity between proton pump inhibitors. J Investig Allergol Clin Immunol 2010; 20: 157-61.
  13. Lobera T, Navarro B, Del Pozo MD, González I, Blasco A, Escudero R, et al. Nine cases of omeprazole allergy: cross-reactivity between proton pump inhibitors. J Investig Allergol Clin Immunol 2009; 19: 57-60.